Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Sioux Falls, SD

May 31, 2007O'Brien County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2007, 4:09 PM CDT for O'Brien County, Osceola County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 4:09 PM CDT (21:09 UTC)
Expired
May 31, 2007, 4:45 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties O'Brien County, IA, Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:25 PM CDTHAIL 0.753 Ne Ashton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 312109
SVRFSD
IAC141-143-312145-
/O.NEW.KFSD.SV.W.0091.070531T2109Z-070531T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OBRIEN COUNTY IN NORTHWEST IOWA
  SOUTHERN OSCEOLA COUNTY IN NORTHWEST IOWA

* UNTIL 445 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTH OF ASHTON...OR ABOUT 18 MILES
  NORTHEAST OF ORANGE CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHTON AROUND 425 PM CDT...
  MELVIN AROUND 430 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4316 9582 4314 9572 4333 9557 4335 9579

$$

SCHUMACHER
3 follow-up statements
000 
WWUS53 KFSD 312124
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT THU MAY 31 2007

IAC141-143-312145-
/O.CON.KFSD.SV.W.0091.000000T0000Z-070531T2145Z/
OSCEOLA IA-OBRIEN IA-
423 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL OBRIEN AND CENTRAL OSCEOLA COUNTIES...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF ASHTON...OR ABOUT 24
MILES NORTHEAST OF ORANGE CITY...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   SIBLEY AROUND 440 PM CDT...

A SECOND STORM HAS DEVELOPED JUST TO THE NORTH OF THE INITIAL 
STORM...AND MAY ALSO PRODUCE HAIL TO THE SIZE OF PENNIES. 

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4316 9582 4314 9572 4339 9556 4340 9579

$$
BT
000 
WWUS53 KFSD 312130
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT THU MAY 31 2007

IAC141-143-312145-
/O.CON.KFSD.SV.W.0091.000000T0000Z-070531T2145Z/
OSCEOLA IA-OBRIEN IA-
428 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL OBRIEN AND CENTRAL OSCEOLA COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IDICATED TWO 
SEVERE STORMS.  THE FIRST STORM WAS LOCATED 4 MILES SOUTHEAST OF 
SIBLEY...WHILE THE SECOND STORM WAS LOCATED 4 MILES SOUTHEAST OF 
ASHTON...MOVING NORTH AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   SIBLEY AROUND 440 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.

LAT...LON 4316 9582 4314 9572 4339 9556 4340 9579

$$
BT
000 
WWUS53 KFSD 312146
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT THU MAY 31 2007

IAC141-143-312155-
/O.EXP.KFSD.SV.W.0091.000000T0000Z-070531T2145Z/
OSCEOLA IA-OBRIEN IA-
445 PM CDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OBRIEN AND
CENTRAL OSCEOLA COUNTIES EXPIRES AT 445 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...IT MAY STILL PRODUCE HAIL 
TO HALF AN INCH IN DIAMETER.




LAT...LON 4316 9582 4314 9572 4339 9556 4340 9579

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:35 PM CDT, 34 minutes earlier.

Area forecast discussion, May 31, 3:35 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT THU MAY 31 2007

.DISCUSSION...
FIRST S/W EJECTING NEWD INTO CWA BEGINNING TO TRIGGER SCT TRW ACRS
WRN CWA AS OF 20Z. THESE SHUD CONT INTO THE EVE WITH POT FOR A FEW
SVR STORMS. STORMS SHUD DISSIPATE ERN CWA THIS EVE AS STORMS LOSE
HEATING. HWVR...STORMS SHUD CONT TO FIRE UP WRN CWA CLOSER TO UPPER
LOW AND SFC FNT. THIS BNDRY WL SHIFT EWD DURING THE NIGHT AND AS LLJ
INCREASES...WUD EXPECT TRW TO BECOME MORE WDSPRD NR FNT DURING THE
NIGHT WITH BEST CHC W OF I29 AFT 06Z. SO WL GO WITH HIGHEST POPS
ACRS THE W. WL NEED TO WATCH FOR PSBL HEAVY RAINS ESPEC IF IT OCCURS
IN JAMES RVR VALLEY.

CONTINUING TO DEAL WITH THE STUBBORN UPPER LEVEL LOW OVER THE NEXT
FEW DAYS AS IT BEGINS TO MOVE EAST. EXPECT FRIDAY TO BE WETTEST OF
THE BUNCH AS MAIN SHORT WAVE CURRENTLY IN EASTERN MONTANA ROTATES
AROUND AND INTO CWA. SHORTWAVE ROTATES TO THE NORTH ON FRIDAY
EVENING...BUT WILL LIKELY KEEP SOME SHOWERS AROUND ESPECIALLY ACROSS
THE NORTHERN HALF OF THE CWA NEAR THE CENTER OF THE LOW. AS UPPER
LOW SHIFTS TO THE EAST...EXPECT A FEW DAYS OF INSTABILITY DRIVEN
SHOWERS AND THUNDERSTORMS.  WITH THE UPPER LOW NEAR BY ON
SATURDAY...COULD SEE A FEW AFTERNOON COLD CORE FUNNELS GIVEN
SUFFICIENT DESTABILIZATION.

UPPER LEVEL LOW EVENTUALLY SHIFTS EAST AND COMBINES FORCES WITH A
WAVE OVER THE HUDSON BAY.  RIDGE OF HIGH PRESSURE BUILDS INTO THE
REGION RESULTING IN DRY CONDITIONS AND LIGHT WINDS...SOMETHING THAT
HAS BEEN EXTREMELY UNCOMMON THIS SPRING.

HOWEVER...THE TRANQUIL CONDITIONS DON/T LOOK TO PERSIST AS A TROUGH
WORKS INTO THE NORTHERN PLAINS. THE GFS IS MORE PROGRESSIVE THAN THE
ECMWF WITH THIS SYSTEM. HAVE SIDED WITH THE SLOWER SOLUTION...GIVEN
THE GFS MOVES THE SYSTEM TO THE EAST DESPITE THE UPPER LEVEL JET
REMAINING ON THE BACKSIDE OF THE TROUGH. IN ADDITION...THE MID AND
UPPER LEVEL FORCING HANGS BACK TO THE WEST...SUGGESTING THE GREATEST
PRECIP POTENTIAL WOULD BE LATE ON THURSDAY OR LATER.  CONVECTION
POTENTIAL WILL LIKELY DEPEND ON CAP STRENGTH...WITH FAIRLY WARM AIR
AHEAD OF THE FRONT.

&&

.AVIATION...
SCT TRW WL AFFECT THE AREA THRU THE EVE BECOMING MORE WDSPRD AFTER
MIDNIGHT. OCNL MVFR CIGS IN TRW. SFC WNDS CUD GUST TO 50 KTS IN TRW
THRU 02Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/
Hazardous weather outlook, May 31, 10:10 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT THU MAY 31 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1010 AM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS
AFTERNOON AND INTO THIS EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE IN SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA DURING THE
MID AFTERNOON...WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH. THUNDERSTORMS WILL BECOME MORE
NUMEROUS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL
DECREASE AFTER DARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY BOTH FRIDAY AND SATURDAY
ACROSS THE AREA. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ACROSS FAR
SOUTHEAST
SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.